Re: X instability
On Tue, Feb 27, 2001 at 08:55:57AM -0800, Heather wrote:
> > Hi.
> > I'm running woody (I know, I know, but I have another machine running it
> > which is extremely stable so...)
> > My problem is that X is quite unstable (I use this machine for work, and X
> > crashes about once a day.
> What sort of "doesn't work" does it do? ("crashes" is vague - does it go
> black and dump you text mode; lock the system hard; lock it "soft" eg you
> can ssh in and use chvt to switch the console away from your blind X; etc.)
Crashes on a sig11, dumps me to console.
> Any particular app get run just as it crashes? (Is something giving it
> an "allergy"?)
> Error messages?
Just the sig11
> Run with really verbose logging and then look at the X error log?
Well, I might, but I can't really seem to recreate this at will, and I might
imagine a verbose log for an entire day or so would more than fill this HD
(little room left).
> *don't* background startx, and see if anything useful burbles onto the
> console screen - which, since it's text mode, will outlast the crash...
Not quite understanding this... do you mean like piping the startx output to
a log? I've looked at my X startup, don't see anything suspicious really
(except the sig11, which happens with no warning or previous errors, as far
a I can see).
> > I had RedHat 7 on this machine before, and it didn't crash a single time
> > (not once). Actually, RedHat installed XFree86 3.3.6, but woody uses 4.0...
> > not sure if that's the problem...
> > I have a Mitac 6120N, with an ATi Rage LT Pro video adapter (using ati
> > driver).
> > Ideas?
> Yeah, did you keep your XF86Config from when it worked perfectly before?
> Not much, but it may be enough to tell if it's using a wider (maybe more
> fragile?) frequency range for the monitor.
Unfortunately not... :/
> * Heather Stern * star@ many places...
> To UNSUBSCRIBE, email to firstname.lastname@example.org
> with a subject of "unsubscribe". Trouble? Contact email@example.com
Davíð Steinn Geirsson
"Support staff hung over, Send aspirin and come back LATER."